Alert archive / Pennsylvania / Tornado Warnings in 2024

Tornado Warning 33, NWS Binghamton, NY

July 17, 2024Luzerne County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Jul 17, 2024, 5:28 PM EDT for Luzerne County, Pennsylvania. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2024, 5:28 PM EDT (21:28 UTC)
Expired
Jul 17, 2024, 6:00 PM EDT
In force
32 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:32 PM EDTTSTM WND DMG1 N Penobscot, PATrees down in the Mountain Top area.
Jul 17, 5:51 PM EDTTSTM WND DMG4 Nw Stoddartsville, PASeveral areas with trees and wires down in Buck Township.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:58 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WFUS51 KBGM 172128
TORBGM
PAC079-172200-
/O.NEW.KBGM.TO.W.0033.240717T2128Z-240717T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
528 PM EDT Wed Jul 17 2024

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Northeastern Luzerne County in northeastern Pennsylvania...

* Until 600 PM EDT.

* At 527 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Sugar Notch, or near Wilkes-Barre, moving east at
  40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wilkes-Barre, Edwardsville, and Bear Creek around 535 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4114 7603 4123 7606 4135 7571 4134 7568
      4129 7569 4129 7568 4127 7568 4126 7565
      4119 7565 4117 7563 4116 7561
TIME...MOT...LOC 2127Z 259DEG 37KT 4119 7595 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Kistner
2 follow-up statements
338 
WWUS51 KBGM 172149
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
549 PM EDT Wed Jul 17 2024

PAC079-172200-
/O.CON.KBGM.TO.W.0033.000000T0000Z-240717T2200Z/
Luzerne PA-
549 PM EDT Wed Jul 17 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST
CENTRAL LUZERNE COUNTY...

At 549 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bear Creek Village, or 8 miles southeast of
Pittston, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Luzerne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4115 7582 4120 7583 4127 7568 4126 7565
      4119 7565 4117 7563 4116 7561
TIME...MOT...LOC 2149Z 259DEG 37KT 4123 7569 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Kistner
882 
WWUS51 KBGM 172154
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
554 PM EDT Wed Jul 17 2024

PAC079-172204-
/O.EXP.KBGM.TO.W.0033.000000T0000Z-240717T2200Z/
Luzerne PA-
554 PM EDT Wed Jul 17 2024

...THE TORNADO WARNING FOR EAST CENTRAL LUZERNE COUNTY WILL EXPIRE AT
600 PM EDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.

LAT...LON 4115 7582 4120 7583 4127 7568 4126 7565
      4119 7565 4117 7563 4116 7561
TIME...MOT...LOC 2154Z 259DEG 37KT 4123 7566 

$$

Kistner

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:02 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 17, 2:02 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
202 PM EDT Wed Jul 17 2024

.SYNOPSIS...
Cold front pushes through the area this afternoon and evening
with another round of showers and thunderstorms. A few storms
may become severe, with damaging wind gusts. An extended period
of fair weather is expected starting Thursday and lasting into
the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

2 PM Update...

Upper trough and associated surface cold front is pushing
through the region this afternoon and evening. Showers and
thunderstorms have popped up, with the strongest showers and
storms south of I88 corridor. Most of central NY saw extensive
cloud cover this morning into early this afternoon and this
limited heating across the area. The best instability is south
and east of where these clouds lined up, with CAPE values in NE
PA and into the Catskills around 1500 J/kg. Mid level lapse
rates are quite weak according to SPC mesoanalysis, however they
will likely get a little jump later this afternoon as upper
trough gets closer. Most storm structures to this point have
displayed weak updrafts and are having a tough time staying
organized, but this may change as they enter a more favorable
environment as they head further south and east. A few severe
thunderstorms are possible, and severe thunderstorm watch across
most of NE PA and in Delaware/Sullivan counties in NY is valid
until 8 PM this evening.

Cold front exits the region later tonight, bringing cooler and
dry conditions for tomorrow. Highs on Thursday will top out in
the upper 70s most areas under mostly sunny skies. Tomorrow
night will be clear and chilly, with lows dipping into the lower
50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
140 PM Update...

Upper level trough along with surface high pressure will be in
control Friday. Calm and dry conditions are expected with mostly
sunny skies. Northwest flow will keep temperatures on the more
comfortable side with highs ranging in the mid to upper 70s with
some spots in the low 80s. Calm winds and clear skies continue
overnight with radiational cooling allowing temperatures to fall
into the 50s across the region.

Upper level heights lift by Saturday as the pattern transitions
to zonal flow aloft with high pressure sliding east over our
region. Conditions remain mostly dry for most of the day with
some models trying to hint at possible showers moving in
Saturday evening. Despite this model soundings continue to show
dry air in the low levels, so if anything were to develop it
would be in the form of sprinkles. Otherwise flow becomes south
to southwest with slightly warmer temperatures expected. Highs
will range in the upper 70s to low 80s by the afternoon.
Overnight temperatures will range slightly warmer in the upper
50s to low 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
140 PM Update...

A weak cold front moves north to south over our region on Sunday
kicking of possible showers in CNY. Mainly expecting showers to be
light in nature as frontal system seems to lack moisture. Conditions
begin to change early next week as a stationary front that was
located over the Mid-Atlantic over the weekend eventually moves
north. Weak waves north of this front may support some stray showers
and thunderstorms late Monday and into the overnight hours. Chances
for showers and storms increase Tuesdsay as the front drifts even
further northward and a weak low moves east along the boundary.
Models begin to diverge on Wednesday in terms of overall
pattern, otherwise southerly flow organizes advecting more
moisture into the region. Showers are anticipated at this time
for Wednesday. Temperatures this period will max out in the
upper 70s and 80s. Overnight temps will fall into the 50s and
60s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms expected today, generally south of
SYR. The best coverage/chances for thunderstorms will be ELM,
BGM and AVP. Showers and storms come to an end this evening as
cold front exit the area. Some patchy valley fog is possible
again tonight, but overall confidence is too low to include in
the TAFs at this time as cloud cover is likely to persist behind
the cold front.

Outlook...

Thursday through Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...ES
LONG TERM...BTL/ES
AVIATION...MPK/MPH
Hazardous weather outlook, Jul 17, 3:47 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
347 PM EDT Wed Jul 17 2024

NYZ057-062-PAZ039-040-043-044-047-048-072-182000-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
347 PM EDT Wed Jul 17 2024

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-182000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
347 PM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 1:00 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
100 PM EDT Wed Jul 17 2024

NYZ057-171730-
Delaware NY-
100 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 130 PM EDT...

At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meredith, or near Delhi, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delhi, Davenport, Kortright, Meredith, Stamford, Hobart, Meridale,
East Meredith, Butts Corner, and East Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4232 7451 4228 7498 4239 7504 4251 7478
      4252 7471 4244 7463 4239 7455
TIME...MOT...LOC 1659Z 249DEG 22KT 4236 7493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:01 PM EDTSevere Thunderstorm WarningBGMPike29 min
Jul 17, 4:15 PM EDTFlash Flood WarningBGMBradford2 hr
Jul 17, 4:52 PM EDTSevere Thunderstorm WarningBGMLuzerne53 min
Jul 17, 5:07 PM EDTFlash Flood WarningBGMLackawanna, Susquehanna, Wyoming3 hr
Jul 17, 5:41 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne49 min
Jul 17, 6:19 PM EDTSevere Thunderstorm WarningBGMPike56 min

Nearby

Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.